Iowa, 2004Damaging Wind in Iowa, September 5, 2004
September 5, 2004 · NWS FSD · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 5, 2:30 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Sep 5, 2:30 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT SUN SEP 5 2004
.DISCUSSION...
MAIN CHALLENGES WITH THIS FCST ARE IN THE SHORT TERM...AND AGAIN
NEXT WEEKEND. LARGE SYSTEM WITH CENTER OF UPPER CIRCULATION IN S
CNTRL SD. UPPER TROF HAS MATURED AND IS LIFTING OUT WITH SOME NEG
TILT. THE PROBLEM IN THE SHORT TERM IS GOING TO BE THE POTENTIAL FOR
SVR CONVECTION OVR THE ERN CWA WITH THE POSSIBILITY OF SOME BRIEF
SPINUPS. WELL DEFINED DRY SLOT IS NOW NUDGING NEWD FM CNTRL AND ERN
NEB. THOUGHTS ARE...THAT MOST OF THE SPIN UP ACTIVITY WL BE
ASSOCIATED WITH THE NOSE OF THE DRY SLOT...WHERE SOME SFC BASED HTG
EXISTS. LATEST META RUNS SHOW THIS DRY SLOT CREEPING EWD INTO NW IA
THRU THE EVENING HRS. SOME INSTABILIITY EXISTS IN THE LOWEST 2 KM...
BUT ABOVE THAT...LAYER BECOMES MORE STABLE. 925-850MB ETA MU CAPES
DO POINT AT APPRCHG 2000 J/KG THIS EVENING IN NW IA. DEEP LYR
SHEER...BOTH VEERING AND SPEED DOES EXIST IN THE ERN CWA THIS
EVENING WITH STRONG MID LVL FLOW. ELSEWHERE...OBVIOUSLY TS WL END
WHERE THE DRY SLOT IS STRONGEST...BUT AM CONCERNED THAT AS THE WHOLE
SYSTEM MOVES EAST THIS EVENING...THAT SOME REDEVLOPMENT OF SCT
SHRA/TS WL OCCUR IN SERN SD AS SOME WK TROWALING MOVES THRU. THIS
MECHANISM WL THEN CONT TO LIFT EWD AFTER MIDNIGHT INTO THE FAR ERN
CWA.
AFTER ALL THIS EXITS...LABOR DAY SHOULD BE A PLEASANT DAY...ALBEIT A
BIT BREEZY WITH DRY...WELL MIXED AIR AND A WK S/W PASSING THRU. NW
WINDS ARE FAIRLY STOUT ABV THE SFC AND SHOULD HAVE NO TROUBLE COMING
DOWN. MIXED ETA H85 TEMPS TO THE MAX WHICH WAS PRETTY CLOSE TO THE
GUIDANCE NUMBERS. SFC RIDGE THEN MOVES OVER THE FSD FA MONDAY
NIGHT...SLACKENING OFF THE WINDS AND ALLOWING THE TEMPS TO PLUMMET.
TUESDAY...MUCH LIGHTER WINDS AND LESS MIXED...AND SHOULD BE VERY
PLEASANT TEMP WISE. ON TUE NIGHT...BOTH ETA/GFS POINT TO A VERY WK
MID LVL S/W MOVG INTO THIS AREA...LINGERING IN SW MN VERY EARLY WED
MRNG. DREW SLGT CHC TS POPS CORRELATED ALONG THE AXIS OF VERY STRONG
H85 WAA/FRONTOGENESIS...STRONG LOW LVL JET AND MID LVL LIFT.
IN THE EXTENDED...THURSDAY THRU SUNDAY. MAIN STORY IS CONFIDENCE IS
LOW. FOR NOW...FOLLOWED THE 00Z GFS ENS MEAN...WHICH IS LESS
PRONOUNCED THAN THE OPERATIONAL 00Z GFS IN ITS AMPLITUDE FOR NEXT
WEEKEND...BUT STILL WARM AND DRY NONETHELESS. ALL MODELS ARE
POINTING TO A STRONG...DIGGING UPPER TROF IN THE WEST COAST ABOUT
THURSDAY. HOW THEY LIFT IT OUT IS WHERE THE CHALLENGE ARISES.
ECMWF...12Z GFS...AND EVEN THE CANADIAN SPECTRAL TO A CERTAIN DEGREE
LIFTS THE WAVE OUT INTO THIS AREA BY THE WEEKEND...BUT MUCH WARMER
THAN YDAYS RUNS. THE 00Z ENS KEEPS THE WAVE FURTHER BACK IN THE WRN
U.S...KEEPING MIDDLE AMERICA IN A SW FLOW ALOFT...WHICH IS WHAT THE
CANADIAN WAS SHOWING YDAY. FUTURE SHIFTS WL REALLY NEED TO MONITOR
THE PROGRESS OF THESE SOLNS...AND MAY HAVE TO PUT BACK IN THE CHC OF
PCPN FOR SATURDAY OR SUNDAY IF THESE MODELS SETTLE DOWN AND
CONSISTENTLY SHOW IT. FOR NOW...KEPT TEMPS AT OR SLIGHTLY ABV MEX
NUMBERS...NOT WANTING TO GO TOO CRAZY AS OPERATIONAL H85 TEMPS WOULD
SUGGESTS LOTS OF 85 TO 95 FOR NEXT WEEKEND. BUT AGAIN...NOT
CONVINCED THAT THE UPPER AMPLITUDE WL BE QUITE THAT STRONG.
&&
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
MJF
Hazardous weather outlook, Sep 5, 9:46 AM CST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 AM CDT SUN SEP 05 2004
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1046 AM CDT SUN SEP 05 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS SHOULD CONTINUE WEST OF
THE JAMES RIVER IN SOUTH DAKOTA THIS AFTERNOON AND EARLY EVENING.
ANY THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.
SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE IN AREAL
COVERAGE AND INTENSITY AS THEY MOVE NORTHEAST FROM
NEBRASKA...OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST
MINNESOTA...AND NORTHWEST THIS AFTERNOON AND EARLY EVENING. DUE
TO A LACK OF DAYTIME HEATING...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...BUT ISOLATED STORMS COULD PRODUCE WIND GUSTS TO 60 MPH
AND NICKEL SIZE HAIL...MAINLY SOUTHEAST OF A LINE FROM BROOKINGS
TO TYNDALL SOUTH DAKOTA. LOCALLY HEAVY RAIN IS LIKELY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
RSR
In the hours before
Local storm report, Sep 5, 2:56 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
356 PM CDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM TORNADO 3 W CORRECTIONVILLE 42.48N 95.84W
09/05/2004 WOODBURY IA PUBLIC
TORNADO TOUCHED DOWN BRIEFLY CAUSING DAMAGE TO FARM OUT
BUILDINGS.
&&
BUSSThunderstorm Wind, Dickinson
- When
- September 5, 4:20 PM CST
- Where
- Dickinson County, 5 mi NW of Spirit Lake
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.483, -95.167
Thunderstorm winds moved two outbuildings off their foundations.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, September 5 to 6, 20041 death · $179 million · 10 events
- High Wind in Florida, September 5 to 6, 2004$127 million · 60 kt wind · 4 events
- Tornado and Damaging Winds in Minnesota, September 5, 2004$250,000 · F2 · 6 events
- Tropical Storm in Georgia, September 5 to 7, 2004$2.2 million · 22 events
- Tropical Storm in Florida, September 5 to 6, 2004$1.7 million · 14 events
- Tornadoes and Damaging Winds in Iowa, September 5, 2004$227,000 · F1 · 11 events
- Tornadoes and Flash Flooding in Georgia, September 5 to 7, 2004F1 · 22 events
- Tornado in Florida, September 5, 2004$80,000 · F0 · 1 event
- Tropical Storm in Georgia, September 5 to 7, 200416 events
- Damaging Wind in Iowa, September 5, 2004$20,000 · 61 kt wind · 1 event
- Tornado in Florida, September 5, 2004$15,000 · F0 · 1 event
- Tornadoes and Damaging Winds in Wisconsin, September 5, 2004F0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424388.